Parking Lot Overdose

The Opioid Addiction!

By: Renata Husted, ACR Health Student Intern

On 48 separate occasions during our last fiscal year (July 2016-June 2017), ACR Health staff or someone they trained reversed an opioid overdose. More than once the scene was our parking lot. Here is one of the stories:

Shortly after lunch, Justin Snell came running through the Prevention Department yelling “I need a Narcan bag! I need a Narcan bag!” He got everyone’s attention and one, then two, and three co-workers flew down the hallway, Narcan kits at the ready. Narcan, also known as naloxone, reverses heroin and opioid overdose.

Justin and his co-worker Amanda Stenson were on their way back from lunch when they came across a young man passed out in the front seat of his car. It was someone we all know – a vibrant person who used ACR Health services in the past. Inside, in response to Justin’s shouts for Narcan, Hillary Warner rushed alongside him toward the parking lot, with the Narcan kit in hand. When they got to the vehicle, the young man remained slouched in his seat, his skin a shade of grey.

Amanda, as trained, called 911 as Justin tilted the man’s head up from his chest and, with his knuckles, rubbed his sternum hard. There was no reaction. When this test for consciousness failed the three knew exactly what they had to do next: get Narcan into his system fast.

Hillary assembled the first Narcan dose, piecing together an intramuscular injection precisely as she was trained. She drove the thick syringe into his quad muscle and watched for a sign of improvement. Nothing. Hands shaking, but thoughts focused, she pushed another shot home. Still nothing. Hillary then assembled a third dose, this one a nasal spray, and swiftly administered that. This time the young man began to come around, just as an ambulance arrived upon the scene.

What seemed like an eternity to those watching was over in a matter of minutes. The young man was alive, in the hands of medical professionals, and the crisis was over. “It all happened so fast,” said Hillary, “but I’m thankful for all the training I have done over and over and over, otherwise I would not have been as confident.”

Justin called the incident “a real team effort, if someone was nearby they were putting together the naloxone injection or the nasal pieces.” “It was nerve-wracking but we knew the signs of an overdose and were aware of our surroundings,” said Amanda. “I’m just glad he’s okay.”

The parking lot overdose reversal is one of many, saving countless lives by our staff and those we have trained. And, until our community figures out what more to do about the heroin epidemic, there is a crying human need to learn how to use Narcan.

Julia LaVere, Assistant Director of Prevention Services for Syringe Exchange Programs and Narcan Training, recommends that people, who are actively using opioids, as well as their immediate contacts, should be a priority in providing training and kits. “I would strongly encourage anyone and everyone who is close to an opiate drug user to be trained and carry a naloxone kit,” said LaVere.

As the heroin epidemic in Syracuse rolls on, the very least we can do is arm ourselves and those we love with potentially lifesaving tools.

Last year, ACR Health provided free services to thousands, including training 898 to use Narcan. We provide Care Management Services for hundreds and, for those with significant needs, we offer the Holiday Angel Program which pairs community members (Angels) with a qualified ACR Health client and their family. The Holiday Angel gets a list of needs the family has, and then makes holiday purchases based on the list.

If you would like to be a Holiday Angel, please call 800.475.2430, or email events@ACRHealth.org and thank you.

LEARN MORE
www.acrhealth.org